Is my dark green diarrhea a cause of concern?
So for the past two nights at the same time each night I am experiencing severe abdominal pain and diarrhea that is very dark green (almost black) and foul in smell. Last night I took pepto bismol but tonight I took immodium because it was worse. During the day I was fine though. What should I do and should this be cause for alarm?
I recommend that you seek prompt medical assistance. There are changes in stool color due to eating certain foods, or bismuth medicines (Pepto-Bismol) or iron supplements. Green stool often occurs with severe diarrhea from a diet high in green leafy vegetables such as spinach. If you cannot attribute your stool color to these benign causes, you need to see a doctor as soon as possible for a diagnosis. This is especially true if you've had other accompanied symptoms such as abdominal pain or bloating. A change in the appearance of your stools may signal an internal bleeding. Black stool usually means that it is bleeding for some time from the upper part of the gastrointestinal (GI) tract, which is typically from the esophagus, stomach and upper small intestine. Blood will typically look like tar after it has been mixed with the body's digestive fluids as it passes through the intestines. The upper part of GI tract usually causes black and tarry stools due to peptic ulcer disease, angiodysplasia (fragile, abnormal blood vessels), gastritis (inflammation of the stomach lining), or esophageal varices (abnormal, enlarged veins in the lower part of the esophagus), to name a few. Again, it is advisable to seek prompt medical assistance. If you have passed a lot of blood, you may also need emergency treatment. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.